Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 481, NWS Jackson, MS

June 12, 2003Forrest County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 12, 2003, 9:58 AM CDT for Forrest County, Mississippi. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2003, 9:58 AM CDT (14:58 UTC)
Expired
Jun 12, 2003, 10:40 AM CDT
In force
42 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Forrest County, MS

The radar

The Mobile radar (KMOB), 105 km from the middle of the area, began a volume at 14:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 9:10 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 3.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1553 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1553 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

559 
WUUS54 KJAN 121458
SVRJAN
MSC035-121540-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
957 AM CDT THU JUN 12 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FORREST COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 1040 AM CDT

* AT 957 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF BROOKLYN...OR ABOUT 11
  MILES WEST OF WIGGINS...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR BROOKLYN AT 1025 AM CDT

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3086 8947 3074 8932 3092 8914 3122 8914

$$

CRAVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 4:15 AM CDT, 5 hours 43 minutes earlier.

Area forecast discussion, Jun 12, 4:15 AM CDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
415 AM CDT THU JUN 12 2003

THERE ARE PLENTY OF FORECAST COMPLEXITIES THIS PACKAGE AS AN
UNSEASONABLY STRONG SUBTROPICAL JET STREAM CONTINUES TO INTERACT
WITH A VERY MOIST AND UNSTABLE AIRMASS OVER THE LOWER MISSISSIPPI
VALLEY REGION. BIGGEST COMPLICATION IN THE SHORT TERM IS HOW MINOR
SHORTWAVE TROUGH ENERGY OVER ERN TX IN LEFT EXIT REGION OF JET WILL
INTERACT WITH DISTINCT OUTFLOW BOUNDARY THAT EXISTS FROM NEAR MLU TO
LUL THIS EARLY MORNING.

GOOD LOW LEVEL THETAE ADVECTION CONTINUES AHEAD OF THE SHORTWAVE
TROUGH WITH BEST ADVECTION INTO THE IMMEDIATE ARKLAMISS REGION ATTM.
UP TO 5 INCHES OF RAIN FELL ACROSS THE HIGHWAY 82 CORRIDOR OVERNIGHT
IN MS. VERY RICH BOUNDARY LAYER MOISTURE (DEWPOINTS 80 DEG F ALONG
TX/LA COAST) CONTINUES TO FEED NWD ABOVE THE BOUNDARY AND GIVEN THE
LATEST CONVECTIVE/SATELLITE DATA TRENDS OF UPSTREAM CELL DEVELOPMENT
AHEAD OF SHORTWAVE TROUGH...WILL ISSUE FLASH FLOOD WATCH FOR THE NRN
MS COUNTIES TODAY. THANKS TO MEG AND LZK FOR COORDINATION. LATEST
WATER VAPOR IMAGERY INDICATES SECOND PIECE OF ENERGY OVER WRN TX
THAT WILL NEED TO BE WATCH FOR SUBSEQUENT CONVECTIVE DEVELOPMENT.
WILL HANG ON TO THE POTENTIAL FOR ISOLATED SVR STORMS GIVEN MODEST
DEEP LAYER SHEAR AND STEEP LOW LEVEL LAPSE RATES THAT MAY DEVELOP
LATER TODAY.

MODELS ARE NOT MUCH HELP AS THEY HAVE NO HANDLE ON CURRENT
CONVECTIVE SITUATION. THEY DO AGREE ON MAINTAINING EXIT REGION OF
RELATIVELY STRONG SUB TROP JET OVER THE REGION ALONG WITH PLENTY OF
MOISTURE AND INSTABILITY RIGHT THROUGH THE WEEKEND. CONFIDENCE IS
VERY LOW ON TIMING OF INDIVIDUAL CONVECTIVE SYSTEMS.

APPEARS THAT A LARGE UPPER TROUGH WILL BEGIN TO PINCH OFF OVER THE
MID/LOWER MS VALLEY REGION BY SUNDAY/MONDAY. LATEST GFS INDICATES
THAT THE TROUGH WILL STRETCH OUT FROM WEST TO EAST OVER THE FORECAST
AREA AND PROVIDE A NICE MOISTURE CONVERGENCE AXIS FOR NUMEROUS
SHOWERS/TSTMS EARLY NEXT WEEK.

.JAN...
AR...NONE.
LA...NONE.
MS...FLASH FLOOD WATCH TODAY MSZ018-019-025>037.

43
Hazardous weather outlook, Jun 12, 9:24 AM CDT, 34 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
131424-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
924 AM CDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
A SERIES OF DISTURBANCES WILL CONTINUE MOVING ACROSS THE LOWER
MISSISSIPPI RIVER VALLEY THROUGH TONIGHT. WITH THE COMBINATION OF
THESE UPPER LEVEL DISTURBANCES AND A SURFACE BOUNDARY ACROSS
CENTRAL MISSISSIPPI...NUMEROUS THUNDERSTORMS WILL DEVELOP.

A VERY MOIST AND UNSTABLE AIRMASS WILL EXIST SOUTH OF THE SURFACE
BOUNDARY...MAINLY ACROSS SOUTHERN MISSISSIPPI. DUE TO THE
INSTABILITY IN PLACE AND THE UPPER LEVEL DISTURBANCES MOVING
ACROSS THE REGION...ISOLATED TO SCATTERED SEVERE THUNDERSTORMS
WILL BE POSSIBLE SOUTH OF I-20. THE MAIN CONCERN FROM THESE
STORMS WILL BE DAMAGING WIND GUSTS TO 70 MPH AND SMALL HAIL.

...FLOODING...
A FLASH FLOOD WATCH HAS BEEN POSTED FOR PARTS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND A LARGE PORTION OF
MISSISSIPPI TODAY.

AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE OVER THE
REGION...NUMEROUS THUNDERSTORMS WILL DEVELOP OVER THE REGION.
WITH THE AMOUNT OF MOISTURE IN THE ATMOSPHERE...THE STRONGER
THUNDERSTORMS COULD PRODUCE NEAR 2 INCHES OF RAINFALL WITHIN A
SHORT AMOUNT OF TIME...WITH STORM TOTALS RANGING BETWEEN 2 AND 4
INCHES.

AREAS ACROSS NORTH CENTRAL MISSISSIPPI HAVE ALREADY SEEN UP TO 5
INCHES OF RAIN SINCE YESTERDAY EVENING...WITH AREAS ALONG I-20
GETTING AROUND 2 INCHES OF RAIN EARLY THIS MORNING. WITH THE
POSSIBILITY OF AN ADDITIONAL 2 TO 4 INCHES...A FLASH FLOOD WATCH
HAS BEEN POSTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

...DAYS TWO AND THREE...FRIDAY AND SATURDAY...
SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE FRIDAY AND SATURDAY
ACROSS EXTREME SOUTHEAST ARKANSAS...EAST LOUISIANA...AND MUCH OF
MISSISSIPPI.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE MOIST AND
UNSTABLE AIRMASS OVER THE REGION.  AS UPPER ATMOSPHERIC
DISTURBANCES CONTINUE TRAVERSING THE REGION...THESE FEATURES ARE
EXPECTED TO COMBINE WITH DAYTIME HEATING AND OUTFLOW BOUNDARIES
FROM PREVIOUS THUNDERSTORMS TO RESULT IN THE POSSIBILITY OF
SEVERE THUNDERSTORMS.  THE MOST LIKELY TIME TO SEE SEVERE WEATHER
WOULD BE DURING THE AFTERNOONS AND EVENINGS.

...DAYS FOUR THROUGH SEVEN...SUNDAY THROUGH WEDNESDAY...
AN ACTIVE WEATHER PATTERN WILL CONTINUE INTO THE MIDDLE OF NEXT
WEEK.  STRONG THUNDERSTORMS WILL BE POSSIBLE OVER THE ENTIRE AREA
SUNDAY THROUGH THURSDAY.  A LOW PRESSURE SYSTEM WILL SETTLE  OVER
THE ARKLATEX REGION SUNDAY.  SOUTHERLY WINDS WILL INCREASE AHEAD
OF THE SYSTEM...AND PROVIDE A STEADY FLOW OF VERY MOIST AND
UNSTABLE AIR INTO THE LOWER MISSISSIPPI RIVER VALLEY.  THE UPPER
LEVEL SYSTEM WILL REMAIN OVER THE AREA THROUGH
WEDNESDAY...KEEPING A CHANCE OF STRONG THUNDERSTORMS THROUGH MID
WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:00 PM CDTSevere Thunderstorm WarningJANGrenada40 min
Jun 11, 7:27 PM CDTSevere Thunderstorm WarningJANBolivar63 min
Jun 11, 7:56 PM CDTSevere Thunderstorm WarningJANGrenada59 min
Jun 11, 7:59 PM CDTFlash Flood WarningJANGrenada3 hr
Jun 11, 8:08 PM CDTSevere Thunderstorm WarningJANClay42 min
Jun 11, 8:09 PM CDTSevere Thunderstorm WarningJANLeflore, Sunflower61 min
Jun 11, 8:25 PM CDTFlash Flood WarningJANLeflore3 hr
Jun 11, 8:47 PM CDTSevere Thunderstorm WarningJANCarroll58 min
Jun 11, 9:36 PM CDTSevere Thunderstorm WarningJANBolivar59 min
Jun 11, 10:28 PM CDTSevere Thunderstorm WarningJANSunflower42 min
Jun 11, 11:03 PM CDTFlash Flood WarningJANCarroll, Holmes, Leflore, Sunflower3 hr
Jun 11, 11:37 PM CDTSevere Thunderstorm WarningJANHumphreys, Sharkey43 min
Jun 12, 9:13 AM CDTSevere Thunderstorm WarningJANAdams57 min
Jun 12, 11:17 AM CDTSevere Thunderstorm WarningJANJefferson Davis, Simpson43 min
Jun 12, 11:19 AM CDTSevere Thunderstorm WarningJANLawrence31 min
Jun 12, 11:23 AM CDTSevere Thunderstorm WarningJANSmith47 min
Jun 12, 4:06 PM CDTSevere Thunderstorm WarningJANAdams59 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.